High Wind, Morton
- When
- December 13, 11:42 AM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Measured at 5 WNW Elkhart.
An upper level shortwave trough dug through eastern New Mexico and deepened into a closed low over west Texas by the morning of the 13th, pushing an attendant cold front through Southwest Kansas. Strong wind developed behind the front, which was sustained by a strong low level jet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level shortwave trough dug through eastern New Mexico and deepened into a closed low over west Texas by the morning of the 13th, pushing an attendant cold front through Southwest Kansas. Strong wind developed behind the front, which was sustained by a strong low level jet. Multiple severe wind gusts were reported across southwest Kansas from this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 13, 11:27 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1127 AM CST Thu Dec 13 2018 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) Issued at 1219 AM CST Thu Dec 13 2018 Strong wind event across western Kansas is still on tap for our Thursday. At the time of this discussion write up winds in eastern Colorado were already gusting to 40-45 kts and winds will begin to pick up to those speeds in western Kansas in the next few hours. Sustained winds through the day will be 35-45 mph with gusts approaching 60 mph especially for areas from Syracuse to Dodge City south to the Oklahoma border. The upper level trough will move out of eastern Colorado into western Kansas through the day which will bring some passing stratus clouds through the area. NAM is wanting to hint at some sprinkles for our southeast zones...so there is a small chance of precip today from Pratt to Med Lodge but nothing major is expected. Temperatures will be coolest in the east with the longer cloud cover and CAA through the day. The west will see some sun by the late morning through midday. Overall highs will be in the low to mid 40s. Tonight...winds should quickly diminish after sunset and become light from west to east. Clouds should clear out from the east and the whole area will see clear skies through the night. Given the inherited forecast I liked what I saw with lows going lower than guidance given this scenario. Lows will be from the mid teens in the west to the mid 20s in the east. .LONG TERM...(Friday through Wednesday) Issued at 117 AM CST Thu Dec 13 2018 Quiet conditions are expected throughout the long term with a fairly persistent forecast through the weekend into early next week. The trough explained in the short term will continue to move eastward through the day Friday and upper level ridging will move into the central plains. The upper level pattern stay fairly zonal to slight ridging through Monday night. GFS and Euro are both indicating another large trough and closed low moving into the desert southwest by Tuesday. Present track keeps the low well to the south in Texas through Wednesday so at this point it shouldn't impact our area...however it will be something to monitor should the track change to a more northerly path. Temperatures overall in the long term will be seasonal with highs in the 50s and lows in the 20s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1127 AM CST Thu Dec 13 2018 MVFR cigs at KHYS and KDDC will gradually dissipate through the afternoon hours with all terminals in VFR conditions by 00z. North winds will continue to see wind gusts around 35 to 45 knots this afternoon with winds diminishing by this evening. Winds at KDDC may continue to see gusts to around 25 knots into the evening hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 22 52 25 / 10 0 0 0 GCK 44 18 53 21 / 0 0 0 0 EHA 45 22 54 25 / 0 0 0 0 LBL 45 21 53 21 / 10 0 0 0 HYS 42 22 51 23 / 0 0 0 0 P28 44 27 51 25 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST /5 PM MST/ this evening for KSZ043>046-061>066-074>081-084>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CST Thu Dec 13 2018 KSZ030-031-043>046-061>066-074>081-084>090-140830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CST Thu Dec 13 2018 /117 AM MST Thu Dec 13 2018/ Strong gusty winds will occur across western Kansas through much of our Thursday. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Sustained winds out of the north 35-45 mph with gusts to 60 mph will occur across western Kansas through the day. Impacts to travel are likely especially on east-west highways. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Snow: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Generally quiet weather after Friday. Days 2-7 Hazards ---------------- * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday No hazards. * Monday No hazards. * Tuesday No hazards. * Wednesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CST THU DEC 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
12/13/2018 M53 MPH FORD KS ASOS
ASOS STATION DDC, DODGE CITY REGIONAL
AIRPORT.
&&The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Measured at 5 WNW Elkhart.
Measured at 6 NW of Scott City.
Measured at 6 NW of Scott City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799051, 799054, 799055.